Thunderstorm Wind, Lincoln
- When
- June 21, 3:06 PM CST
- Where
- Lincoln County, 0.52 mi W of (Lbf)bird Fld North
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.130, -100.690
Thunderstorms developed over southwestern Nebraska mid afternoon on June 21st. This activity developed in the vicinity of a stationary front and tracked into portions of Central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over southwestern Nebraska mid afternoon on June 21st. This activity developed in the vicinity of a stationary front and tracked into portions of Central Nebraska. Additional activity developed over portions of north central Nebraska and moved into northeastern Nebraska during the evening hours. Thunderstorm wind gusts up to 60 MPH were reported in Lincoln county with this round of storms. Overnight, additional thunderstorm activity developed over the eastern Nebraska Panhandle and tracked east into Lincoln and Custer counties where they became severe with strong winds. Winds up to 79 MPH were reported in the North Platte area with 61 MPH wind gusts reported near Callaway in Custer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 11:27 AM CST, 3 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1227 PM CDT Fri Jun 21 2024 .KEY MESSAGES... - There is a risk for severe thunderstorms tonight, generally from Interstate 80 north. - There will be a continued threat for excessive rainfall today and tonight, mainly over portions of north central Nebraska. - Drier conditions are expected this weekend with temperatures approaching the century mark in SW Nebraska Monday. && .SYNOPSIS... Issued at 339 AM CDT Fri Jun 21 2024 H5 analysis from earlier this evening had high pressure anchored over the central Appalachians. Further west, a trough of low pressure was present from southern Washington state, south into central portions of the California coast. Donwstream of this feature, numerous embedded shortwaves were present from the Four Corners, northeast into the central and northern Rockies. Earlier this evening, a strong shortwave approached the Nebraska Panhandle and is currently lifting into southern South Dakota from Cherry County overnight. This feature, coupled with a stationary front, draped over northern portions of Nebraska, led to strong to severe thunderstorms earlier tonight. Tornadoes, strong straight line winds and heavy rain were reported over north central Nebraska. As of 3 AM CDT, thunderstorms have decreased in areal coverage with light to moderate rainfall occurring over portions of north central Nebraska. && .SHORT TERM /THROUGH SATURDAY/... Issued at 339 AM CDT Fri Jun 21 2024 The before mentioned shortwave, will slowly migrate northeast into southern, then southeastern South Dakota this morning. Precipitation will eventually end this morning across northern Nebraska. In the wake of exiting convection, a frontal boundary, currently draped from far southwestern into portions of south central Nebraska will migrate north. The high res models overnight seem to have the front located correctly while the NAM12 and GFS solns have this feature too far north currently. That being said, believe the front will migrate slightly north today from its current position in line with the HRRR and NAM Nest forecast today. By this afternoon, this feature will be roughly from Ogallala to south of O'Neill. This frontal boundary will combine with a second shortwave, set to push into northeastern Colorado and the Nebraska Panhandle this afternoon, and will be the focal point for thunderstorm development this afternoon. As for the threat for severe storms the greatest threat will be along and north of the frontal position. ATTM this threat is greatest along and north of a line from Ogallala, to North Platte, to Ericson. Decent deep layer shear this afternoon along with surface dew points INVOF the front in the upper 60s will provide ample support for severe storms this afternoon and evening. Large hail and damaging winds will be the main threats, however, as was the case earlier today, probably can't rule out a tornado INVOF the warm frontal boundary. With the frontal boundary forecast to be slightly further south, trended precipitation chances upward for this evening. Thunderstorms this evening will force a cold front south of the area overnight. This will shift the threat for thunderstorms south and east of the forecast area for Saturday. Highs Saturday will run 5 to 10 degrees cooler compared to Today's forecast highs. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 339 AM CDT Fri Jun 21 2024 Ridging will build into the western CONUS then central plains Sunday into Monday. The latest guidance is indicating a good potential for readings toping 100 degrees south of I-80 for Monday. Based on forecast H85 temps, this looks plausible. A northern stream disturbance will lead to cooler readings Tuesday and Wednesday. Temps will then rebound upward Wednesday and Thursday, as the ridge becomes re-established across the high plains. The latest GFS is indicating decent potential for triple digit heat once again in SW Nebraska for Thursday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1227 PM CDT Fri Jun 21 2024 Several aviation weather concerns exist for western and north central Nebraska terminals through the period, including gusty winds, low ceilings, thunderstorms, and fog. Scattered storms should develop this afternoon and become more widespread through the evening, with some being capable of hail and 50 kt wind gusts. In the meantime, stratus will remain over the north (VTN) with IFR ceilings, and southerly winds will gust 20+ kts across the south (LBF). A frontal passage tonight will cut off precipitation, but winds will switch to north/northwesterly. Fog may develop toward sunrise in the north. && .HYDROLOGY... Issued at 339 AM CDT Fri Jun 21 2024 Based on rain totals of 3-5 inches along the highway 20 corridor from Ainsworth to O'Neil earlier tonight and forecast QPF's of 1 to 3 inches in these areas today into tonight, will hoist a flood watch from now until 12z Saturday. This watch will include Brown, Rock, Keya Paha, Holt and Boyd counties. Currently, the gauge reading on the Elkhorn River at Atkinson is around 6 FT, which is 1.5 FT below the flood stage of 7.5 FT. Will need to monitor this this morning. If this approaches flood stage, we may need to hoist a flood advisory for the Elkhorn River in Holt county. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for NEZ006>010. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Snively HYDROLOGY...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 1021 AM CDT Fri Jun 21 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-221530- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1021 AM CDT Fri Jun 21 2024 /921 AM MDT Fri Jun 21 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Thunderstorms will develop across the Sandhills this afternoon and overspread much of the area through the evening hours. Some storms may be severe, with large hail and damaging winds being the main threats. However, a tornado is also possible, mainly north of I-80. In addition, storms will produce heavy rain, which may lead to flash flooding for parts of north central Nebraska. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Temperatures may approach 100 degrees over southwestern Nebraska early next week. .SPOTTER INFORMATION STATEMENT... Please report hail, strong winds, flooding, and other severe weather to NWS North Platte.
Preliminary Local Storm Report
National Weather Service North Platte NE
1159 AM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Rain Bassett 42.58N 99.54W
06/21/2024 M3.40 Inch Rock NE Public
&&Preliminary Local Storm Report
National Weather Service North Platte NE
1228 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Rain Spencer 42.88N 98.70W
06/21/2024 M2.25 Inch Boyd NE Public
&&Preliminary Local Storm Report
National Weather Service North Platte NE
1255 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Flood Lynch 42.83N 98.47W
06/21/2024 Boyd NE Emergency Mngr
Emergency Management reporting sandbagging
operations underway around Lynch as the
creek has risen rapidly.
&&Special Weather Statement
National Weather Service North Platte NE
328 PM CDT Fri Jun 21 2024
NEZ057-059-212100-
Lincoln NE-Keith NE-
328 PM CDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEITH AND
NORTHWESTERN LINCOLN COUNTIES THROUGH 400 PM CDT/300 PM MDT/...
At 328 PM CDT/228 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Sarben, or 24 miles east of Ogallala, moving east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sutherland, Paxton, Sarben, Sutherland Reservoir State Recreation
Area, Coker, and O'Fallons.
This includes Interstate 80 in Nebraska between mile markers 146 and
161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4108 10134 4125 10140 4134 10116 4110 10105
TIME...MOT...LOC 2028Z 249DEG 47KT 4120 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
334 PM CDT Fri Jun 21 2024
NEZ058-059-070-071-212100-
Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
334 PM CDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRONTIER...
SOUTHEASTERN PERKINS...SOUTHWESTERN LINCOLN AND NORTHERN HAYES
COUNTIES THROUGH 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Dickens, or 13 miles north of Hayes
Center, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellfleet, Dickens, Maywood, Marengo, Hayes Center State Wildlife
Management Area, and Somerset.
This includes Highway 83 between mile markers 43 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4051 10118 4068 10129 4098 10090 4058 10055
TIME...MOT...LOC 2034Z 233DEG 39KT 4070 10105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GomezSpecial Weather Statement
National Weather Service North Platte NE
340 PM CDT Fri Jun 21 2024
NEZ069>071-212115-
Chase NE-Frontier NE-Hayes NE-
340 PM CDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRONTIER...
SOUTHEASTERN CHASE AND SOUTHERN HAYES COUNTIES THROUGH 415 PM CDT/315
PM MDT/...
At 340 PM CDT/240 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Palisade, or 15 miles northwest of Trenton, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hayes Center, Hamlet, and Quick.
This includes Highway 83 between mile markers 33 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4036 10138 4060 10099 4048 10054 4035 10084
4035 10135
TIME...MOT...LOC 2040Z 228DEG 25KT 4033 10122
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GomezThe North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at 80 MPH, partially collapsed the roof at the TJ Maxx store in North Platte.
Thunderstorm wind gusts, estimated at 80 MPH bent numerous hangar doors and removed one hangar door at the North Platte Regional Airport. Two full dumpsters were moved approximately 40 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193251, 1193255, 1193252, 1193254, 1193253.